Grand Rounds
  Most Recent Cases
  Dates of Case
  Type of Case
Retina
Cornea
Glaucoma
Pediatrics
Plastics
Neuro-ophthalmology
Strabismus
Uveitis
  Submit a Grand Round.
  Register with DJO to receive personalized updates.

If you're already a
member, please sign in.
A 26-year-old man with ocular complications after adverse reaction to phenytoin
Digital Journal of Ophthalmology 2016
Volume 22, Number 4
October 4, 2016
DOI: 10.5693/djo.03.2015.05.002
Printer Friendly

Download PDF



Ritesh Gupta, MD | Faculty of Medicine, University of Toronto, Toronto, Canada
Vasudha Gupta, MD, FRCSC | Department of Ophthalmology, McMaster University, Hamilton, Ontario, Canada
Yasser Khan, MD, FRCSC | Faculty of Medicine, University of Toronto, Toronto, Canada Department of Ophthalmology, McMaster University, Hamilton, Ontario, Canada
History
A 26-year-old black man was admitted to the Burn Unit of Hamilton General Hospital, Ontario, following an adverse drug reaction to phenytoin. He was diagnosed with toxic epidermal necrolysis (TEN) and Ophthalmology was consulted to assess for ocular complications (Figure 1). The Score of Toxic Epidermal Necrosis (SCORTEN) for this patient was 2 (SCORTEN is a validated severity-of-illness score that is predictive of mortality; scores range from 0 to 7, with 2 corresponding to a 12.1% mortality rate), because he was <40 years of age, had no associated malignancy, had a heart rate of >120 beats/minute, no electrolyte abnormalities (blood urea nitrogen, serum glucose, or serum bicarbonate), and a detached body surface of >10%.(1) He had no comorbidities. His medical history was remarkable for epilepsy. The patient had 85% of his body covered in a thin vesicular slightly blistering rash. His systemic involvement included oral and orbital edema and ulceration of his lips, oral mucosa, scrotum, glans, and upper right chest.
top
Figure 1
Epidermal sloughing and hemorrhagic crusting of oral mucosa.